Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 71, NWS Buffalo, NY

August 6, 2023

NWS Buffalo, NY issued this small craft advisory at Aug 6, 2023, 4:38 AM EDT. It took effect at Aug 6, 2023, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2023, 4:38 AM EDT (08:38 UTC)
In effect from
Aug 6, 2023, 2:00 PM EDT
Expired
Aug 6, 2023, 10:22 PM EDT
In force
8 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

198 
WHUS71 KBUF 060838
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
438 AM EDT Sun Aug 6 2023

LOZ042-061645-
/O.NEW.KBUF.SC.Y.0071.230806T2100Z-230807T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
438 AM EDT Sun Aug 6 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 5 PM this afternoon to 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Reynolds
4 follow-up statements
578 
WHUS71 KBUF 061342
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
942 AM EDT Sun Aug 6 2023

LOZ042-062145-
/O.EXT.KBUF.SC.Y.0071.230806T1800Z-230807T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
942 AM EDT Sun Aug 6 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT MONDAY...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 2 PM this afternoon to 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
330 
WHUS71 KBUF 061741
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
141 PM EDT Sun Aug 6 2023

LOZ030-070145-
/O.EXB.KBUF.SC.Y.0071.230806T1800Z-230807T0300Z/
Lower Niagara River-
141 PM EDT Sun Aug 6 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...Northeast winds 15 to 20 knots expected.

* WHERE...The Lower Niagara River.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-070145-
/O.CON.KBUF.SC.Y.0071.230806T1800Z-230807T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
141 PM EDT Sun Aug 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
982 
WHUS71 KBUF 062038
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
438 PM EDT Sun Aug 6 2023

LOZ043-070445-
/O.EXA.KBUF.SC.Y.0071.000000T0000Z-230807T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
438 PM EDT Sun Aug 6 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-070445-
/O.CON.KBUF.SC.Y.0071.000000T0000Z-230807T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
438 PM EDT Sun Aug 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

* WHAT...East winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...Until 2 AM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ030-070300-
/O.CON.KBUF.SC.Y.0071.000000T0000Z-230807T0300Z/
Lower Niagara River-
438 PM EDT Sun Aug 6 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Northeast winds 15 to 20 knots.

* WHERE...The Lower Niagara River.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
460 
WHUS71 KBUF 070222
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1022 PM EDT Sun Aug 6 2023

LOZ042-043-070330-
/O.CAN.KBUF.SC.Y.0071.000000T0000Z-230807T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1022 PM EDT Sun Aug 6 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

East winds have diminished and will shift southeast overnight.

$$

LOZ030-070330-
/O.CAN.KBUF.SC.Y.0071.000000T0000Z-230807T0300Z/
Lower Niagara River-
1022 PM EDT Sun Aug 6 2023

...SMALL CRAFT ADVISORY IS CANCELLED...

Northeast winds have diminished and will shift southeast 
overnight.

$$

JLA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 6, 2:42 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 6, 2:42 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
242 AM EDT Sun Aug 6 2023

.SYNOPSIS...
High pressure over the Lower Lakes will weaken while drifting off
towards New England today. Unsettle weather will return by
tonight...this as an area of low pressure and frontal boundary
approaches the region. Additional chances for showers and storms
will be possible Monday through Tuesday...some of these storms will
have the potential to produce gusty winds and heavy rainfall. Fair
weather will finally return by Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Some patchy fog will be possible in the river valleys of the S. Tier
and Black river valley east of Lake Ontario overnight.

Otherwise...quiet dry weather will continue over the CWA. Lows
ranging from the upper 40s to mid 50s across the North Country...and
the mid to upper 50s elsewhere.

Weakening sfc high over the Lower Lakes will drift off into New
England today. That said...it will maintain dry weather for much of
the region until late into the afternoon and evening. Highs today
will top out in the low to mid 80s.

Tonight...a convectively enhanced shortwave will push a warm front
across our forecast area. The surge of warmer more humid air will
lead to the likelihood of showers and thunderstorms over the western
counties...while chc pops will be found east of Lake Ontario.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Showers and thunderstorms will likely be ongoing east-southeast of
Lake Ontario as a surge of warm, moist air moves into the region
Monday morning. This activity will move north-northeast into far
northern NY while drier conditions moves in its wake due to the loss
of ascent. A surface low near southern Ontario and Lake Erie Monday
morning will move northeast towards Lake Ontario Monday. A cold
front will approach the region. Muggy conditions expected Monday
with dewpoints in the 70s and PWATS around 1.5 inches. A mid-level
trough will move across the Great Lakes region Monday.
Destabilization will likely occur behind the exiting rain and
showers across western NY. Although amount of cloud cover is in
question, convection will likely form along and east of lake breeze
boundaries across western NY through the afternoon. High confidence
that less instability will be present east of Lake Ontario Monday.
An area of enhanced mid-level flow will move from the central
Appalachians into the Northeast region and elongate shear profiles.
While the more favorable location for strong storms is south of New
York State, instability and sufficient effective shear will be
present across the western Southern Tier into the Finger Lakes
region. Some guidance such as the NAM shows a convective system
moving into western NY Monday afternoon. Main hazards for storms are
damaging winds and heavy rainfall which may lead to localized flash
flooding. High temperatures wil rise into the upper 70s to low 80s
Monday.

The surface low will slowly move east across Lake Ontario Monday
night. The cold front will continue to approach the region with
upstream showers and thunderstorms moving into western NY Monday
evening. Heavy rain and gusty winds are remain possible Monday
night. Guidance differs with the speed of the cold front Monday
night into Tuesday and for that, chances for showers and
thunderstorms persist across the region. Lows will range in the 60s
Monday night. If the slower guidance pans out, showers and a few
strong thunderstorms could be possible Tuesday, mainly in the
afternoon. Highs will reach the mid to upper 70s, low 70s across the
higher terrain. Chances for showers and thunderstorms decrease from
west to east Tuesday night with low temperatures in the upper 50s to
low 60s.

In summary, multiple rounds of showers and thunderstorms are
possible Monday through Tuesday. Rainfall amounts will likely exceed
1-2 inches, with isolated higher amounts possible east of Lake
Ontario.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Wednesday will bring generally a dry start to the long term period
with a ridge moving into the region and high pressure over the mid-
Atlantic coast. There will be the potential for a few instability
showers/storms with daytime heating, but guidance is still a bit
split on that potential. A weak warm front looks like it will shift
north across the area Wednesday night, which may cause a few
showers/storms to develop.

A cold front will track across the area on Thursday into Thursday
night with showers and thunderstorms ahead of and along it. Rainfall
with some of the showers and storms could be at least moderately
heavy as PWats so far look to increase above 1.50". Some guidance is
split on both the timing and rainfall amounts. Most of the models
have a secondary sfc low track north along the front, increasing the
rainfall amounts, but exactly where that second low tracks and its
strength is uncertain among the guidance. Thursday could turn into a
wetter day than what is currently expected. Showers should taper off
from west to east through the night Thursday night.

Zonal flow to weak ridging on Friday will provide some dry time
through the evening on Friday.

The chance for showers and storms will start to increase through the
night on Friday night and into the day on Saturday. This will occur
as an area of low pressure and frontal system track toward and then
across WNY and north central NY. There is still plenty of
uncertainty with the track of the system varying from right over the
forecast area, to well south and east of the forecast area.

Temperatures for the long term period will generally be within a few
degrees of normal.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
VFR will be found across most area terminal overnight. KJHW and KART
may see some fog develop between 07Z-11Z with localized MVFR/IFR.

Any fog/stratus and attendant restrictions will mix out fairly
quickly after sunrise...leaving behind VFR conditions for the rest
of the day. Later in the afternoon some 5-10 kft ceilings will
develop across far western New York out ahead of an approaching warm
front...with a few showers becoming possible across the Southern
Tier by late in the afternoon and evening.

Low pressure and its frontal boundary will approach the region with
increasing chances for showers and some thunderstorms across far
western New York this evening. MVFR/IFR CIGS will then likely
develop with its arrival between 21Z-00Z across the S. Tier to
include KJHW. Elsewhere...VFR CIGS will slowly deteriorate to MVFR
for all other terminals (KBUF, KIAG, and KROC) by tonight. That
said...KART will mainly see VFR for much of the night. CIGS there
will likely not see much chance until after 09Z.

Outlook...
Monday...VFR/MVFR. Showers likely with a chance of thunderstorms.
Some storms could produce strong winds and heavy rainfall.
Tuesday...VFR/MVFR. Showers and thunderstorms winding down in the
later afternoon and evening.
Wednesday...VFR.
Thursday...VFR with scattered showers and thunderstorms.

&&

.MARINE...
Generally light (less than 10 knot) winds will prevail across the
Lower Great Lakes overnight.

Winds will become easterly and pick up today with the approach of
the surface low and its frontal boundary. East winds 10 to 20 knots
today will become to the southeast and/or south tonight...then shift
to southwest and then northwest for Monday night and Tuesday. It's
possible this will require small craft headlines at some times and
locations depending on wind direction... especially the western end
of Lake Ontario today... northeastern Lake Ontario Monday...and then
along the south shores of both lakes later Monday night and Tuesday.

There is also the potential for showers and thunderstorms beginning
this evening through Monday night, resulting in locally higher winds
and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR/JJR
SHORT TERM...HSK
LONG TERM...SW
AVIATION...AR/JJR
MARINE...AR/JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:48 AM EDTBeach Hazards StatementBUFMonroe, Niagara, Orleans13 hr
Aug 6, 6:32 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus58 min

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.